Alabama, 2003Cold in Alabama, July 1, 2003
July 1, 2003 · NWS BMX · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 1:14 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 1, 1:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT TUE JUL 1 2003
FORECAST QUANDARIES...FLASH FLOOD POTENTIAL TONIGHT...PROBABILITY
OF PRECIPITATION (POPS)...TEMPERATURES.
0K...SHOWER AND THUNDERSTORM BANDS ASSOCIATED WITH REMNANTS OF
TROPICAL STORM BILL MOVING THRU E ZONES...WHERE BEST INSTABILITY
REMAINS. SFC LOW JUST E OF TUSCALOOSA...WITH SOME ISOLATED
CONVECTION NOTED IN VICINITY. OTHERWISE...LOW OVERCAST CLOUDY
SKIES W INTO MS. NWLY FLOW AND UPPER LEVEL RIDGING INFLUENCES...
BUILDING IN BEHIND REMNANTS OF BILL.
12Z TUE REGIONAL MODEL EVOLUTIONS THRU 12Z FRI IN GOOD GENERAL
AGREEMENT...ESPECIALLY ALOFT. HOWEVER...LATEST MODEL DIAGNOSTIC
DISCUSSION POINTING TOWARD MORE OF A GFS SOLUTION WITH REMNANTS
OF BILL. ALSO...GFS MOST REALISTIC WITH PROBABLE EXTEND OF
SCATTERED DIURNAL SHOWER AND THUNDERSTORM ACTIVITY REMAINDER
OF FORECAST PERIOD. THUS...WILL LEAN TOWARD GFS SOLUTION FOR
FORECAST PERIOD.
UPPER LEVEL REMNANTS OF BILL SHOULD MOVE NE OF AREA BY PRESS
TIME...WITH SFC LOW MOVING SLOWLY ENE...AND THUS BEING DECOUPLED
FROM UPPER LEVEL DYNAMICS. WITH GREATEST HEAVY RAINFALL
POTENTIAL MOVING E...WILL NOT CONTINUE FLASH FLOOD WATCH FOR E
ZONES TONIGHT. WITH LOW LEVEL CLOUD COVER ENTRENCHED TO OUR W...
WILL GO WITH CLDY SKIES ALL AREAS...EXCEPT MAYBE FAR W...
WHERE MOSTLY CLOUDY SKIES MAY BE MORE APPROPRIATE. WILL GO WITH
HIGHEST CHANCE POPS E TO ISOLATED FAR W. WITH SOME CLEARING TOWARD
MORNING POSSIBLE...WILL MENTION AREAS OF PATCHY FOG DEVELOPING.
LOOK FOR A MORE SUMMERTIME PATTERN TO RETURN FOR REMAINDER
OF FORECAST PERIOD...WITH HIGHEST CHANCE POPS SE. BROAD UPPER
LEVEL TROUGHING WILL DEVELOP SWD INTO TX ON WED...KEEPING UPPER
NWLY FLOW AND UPPER LEVEL RIDGING INFLUENCES REMAINING ACROSS
W U.S. STATE. WEAK SURFACE RIGDE PATTERN WILL CONTINUE THROUGH
PERIOD ALSO. EXTENDED GUIDANCE SHOWING SOME POTENTIAL OF A
STRONGER HIGH PRESSURE SYSTEMS BUILDING IN FROM E LATER IN THE
PERIOD...BUT BELIEVE AT THIS TIME...FURTHER MODEL RESOLUTION IS
NEEDED BEFORE TAKING POPS DOWN FROM SCATTERED TO ISOLATED.
TEMPS...WILL LEAN TOWARD GFS NUMBERS...BUT A LITTLE COOLER
ON HIGHS...AND CLOSER TO NGM MOS VALUES.
THANKS FOR COORDINATION HUN...JAN...TLH.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BHM BB 071/084/070/088/070 43433
MGM BB 071/086/072/090/072 55453
.BHM...NONE.
89
JBW
Hazardous weather outlook, Jul 1, 12:42 PM CST, 2 hours 18 minutes before
ALZ011>015-017>050-012015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT TUE JUL 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
REMNANTS OF TROPICAL STORM BILL WILL SHIFT EAST OF THE AREA TONIGHT.
SOME LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON
ALONG AND EAST OF TALLAPOOSA RIVER...AND THIS COULD LEAD TO SOME
POTENTIAL FLASH FLOODING. IN ADDITION TO THE THREAT OF HEAVY
RAINFALL ALONG AND EAST OF THE TALLAPOOSA RIVER...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS AS WELL AS ISOLATED TORNADOES.
THE HEAVY RAINS HAVE SENT SOME RIVER FORECAST POINTS TO CAUTION STAGE
AND INTO FLOOD. ALONG THE ALABAMA RIVER...MONTGOMERY AND SELMA
ARE FORECAST TO GO ABOVE CAUTION STAGE...AND CATOMA CREEK IS
FORECASTED TO GO INTO FLOOD. ALONG THE CAHABA RIVER...MARION
JUNCTION IS FORECAST TO GO ABOVE CAUTION STAGE. ALONG THE TALLAPOOSA
RIVER...WHERE THE HEAVIEST RAINS WERE RECEIVED...MOST POINTS ARE
FORECAST TO GO INTO FLOOD. ON THE SUCARNOOCHEE RIVER...LIVINGSTON IS
ALSO FORECAST TO GO ABOVE FLOOD STAGE.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
SOME RIVER FLOODING WILL CONTINUE ACROSS THE AREA FOR WEDNESDAY INTO
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS EVENING ESPECIALLY ALONG AND EAST OF THE
TALLAPOOSA RIVER.
In the hours before
Special weather statement, Jul 1, 12:59 PM CST, 2 hours 1 minute before
ALZ018>019-021-026>029-036>038-043>050-012100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
159 PM CDT TUE JUL 01 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 612...
COOSA...ELMORE...ETOWAH...ST CLAIR...TALLADEGA...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 612
WHICH IS IN EFFECT UNTIL 400 PM...
BARBOUR...BULLOCK...CALHOUN...CHAMBERS...CLAY...
CLEBURNE...LEE...MACON...MONTGOMERY...PIKE...
RANDOLPH...RUSSELL...TALLAPOOSA...
Special weather statement, Jul 1, 1:43 PM CST, 1 hour 17 minutes before
ALZ018>019-021-026>029-036>038-043>050-012100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
243 PM CDT TUE JUL 01 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 612...
CALHOUN...CLAY...COOSA...ELMORE...ETOWAH...
MONTGOMERY...ST CLAIR...TALLADEGA...TALLAPOOSA...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 612
WHICH IS IN EFFECT UNTIL 400 PM...
BARBOUR...BULLOCK...CHAMBERS...CLEBURNE...LEE...
MACON...PIKE...RANDOLPH...RUSSELL...
Cold/Wind Chill, Jefferson
- When
- July 1, 3:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
The high temperature measured at the Birmingham International Airport was 75 degrees. This established a new lowest high temperature reading. The previous record was 77 degrees set back in 1932. Pinson also broke its record lowest high temperature reading with an afternoon high of 74 degrees. The previous record was 80 degrees set back in 1981.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Flash Flooding and Hail in West Virginia, July 1, 2003$32,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375482.